Alert archive / Michigan / Tornado Warnings in 2025

Tornado Warning 2, NWS Grand Rapids, MI

March 30, 2025Barry County, Ionia County, Kent County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Mar 30, 2025, 5:56 PM EDT for Barry County, Ionia County, Kent County, Michigan. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2025, 5:56 PM EDT (21:56 UTC)
Expired
Mar 30, 2025, 6:19 PM EDT
In force
23 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barry County, MI, Ionia County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:00 PM EDTTSTM WND DMG3 S Hastings, MIRoof lifted off barn. Roof was overhanging an open-air five-stall vehicle storage area on the south side of the structure.
Mar 30, 6:02 PM EDTTSTM WND DMG5 Se Saranac, MIDelayed Report. Time estimated via radar. Garage doors blown out at Ionia Co Road Dept. Building.
Mar 30, 6:10 PM EDTTSTM WND DMG3 Nw Lake Odessa, MIThree wooden power poles snapped along Bliss Road.
Mar 30, 6:11 PM EDTTSTM WND GST 621 Ese Irving, MIReport of 62 MPH winds via Trained Spotter. Numerous trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 4:20 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WFUS53 KGRR 302156
TORGRR
MIC015-067-081-302230-
/O.NEW.KGRR.TO.W.0002.250330T2156Z-250330T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
556 PM EDT Sun Mar 30 2025

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Southeastern Kent County in southwestern Michigan...
  Northern Barry County in southwestern Michigan...
  Southwestern Ionia County in south central Michigan...

* Until 630 PM EDT.

* At 555 PM EDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Middleville, or 7 miles west of Hastings, moving northeast at 60
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Freeport around 600 PM EDT.
  Lake Odessa around 610 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4254 8545 4276 8548 4299 8506 4266 8508
      4253 8532
TIME...MOT...LOC 2155Z 232DEG 52KT 4269 8542 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAS
1 follow-up statement
280 
WWUS53 KGRR 302219 RRA
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
619 PM EDT Sun Mar 30 2025

MIC015-067-081-302228-
/O.CAN.KGRR.TO.W.0002.000000T0000Z-250330T2230Z/
Kent MI-Barry MI-Ionia MI-
619 PM EDT Sun Mar 30 2025

...THE TORNADO WARNING FOR SOUTHEASTERN KENT...NORTHERN BARRY AND
SOUTHWESTERN IONIA COUNTIES IS CANCELLED...

The tornado which prompted the warning has weakened, and has exited 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and southwestern Michigan.

LAT...LON 4254 8545 4276 8548 4299 8506 4266 8508
      4253 8532
TIME...MOT...LOC 2216Z 232DEG 52KT 4290 8505 

$$

NJJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:37 PM EDT, 2 hours 19 minutes earlier. Its key messages:

  • Severe weather expected late this afternoon and evening
  • Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
337 PM EDT Sun Mar 30 2025

.KEY MESSAGES...

- Severe weather expected late this afternoon and evening

- Mid next week system with potential for both winter and severe
  weather

&&

.DISCUSSION...
Issued at 337 PM EDT Sun Mar 30 2025

- Severe weather expected late this afternoon and evening

The warm front has surged north of I-96 this afternoon and now
stretches from just north of Muskegon across Northern Kent County
to just north of St. Johns. The open warm sector continues to
surge through the CWA with clearing now moving up into the I-96
corridor. MUCAPE values have surged to 2,000 j/kg into the I-94
corridor now. Suffice it to say the instability has arrived. The
mid level shortwave is plowing northeast from MO/IL which is
providing the lift. A broken line of storms have developed along
and ahead of the mid level wave over IL. These storms are racing
northeast towards our area at this time and are expected to sweep
from our southwest Lake Michigan marine zones over mid lake to
east of U.S. 127 between 400pm and 800pm.

The main hazard continues to look like strong damaging winds given
the convection has already gone linear upstream. The linear mode
is what was expected. Hail remains a threat, but we feel wind
continues to be the highest threat. Tornadoes remain a
possibility as well, but likely from two modes. One being embedded
QLCS type tornadoes and the other being storms interacting with
the warm front which currently is just north of I-96. Supercells
are not out of the question, but with a dominant linear mode
already occurring this mode is less likely. Bottom line, we are
expecting a severe weather episode to sweep through the area over
the course of the next 4-5 hours with damaging winds likely being
the main threat.

Storm movement will be to the north and northeast at 50-60 mph.
Locally heavy rain is expected, but it will not last long given
those speeds.

Some wrap around moisture will sweep through the area overnight
and it will likely change over to some snow in spots before
ending. Temperatures plunge into the 30s over the entire at 12z.

- Mid next week system with potential for both winter and severe
  weather

Our forecast focus going forward will be on the mid next week
system. The precipitation will come in as a wintry mix Tuesday
night into Wednesday morning with both snow and freezing rain
looking likely. The day 4 severe probabilities are high in the SPC
forecast for that range in time and that is appropriate given a
strong spring time low moving through the Great Lakes which again
pulls 60F dew points north into our area at the surface. More on
this system as we go forward.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 132 PM EDT Sun Mar 30 2025

IFR/MVFR conditions cover the terminals this afternoon. A warm
front is currently lifting north across the region which will
result in rising ceilings.

Thunderstorms will impact the terminals this afternoon from
21-24z as a cold front moves toward the state. Wind gusts in
excess of 50 kts are possible with these storms. Once the storms
move east this evening, colder air will flow in behind the front
and snow showers are possible overnight at MKG/GRR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1153 AM EDT Sun Mar 30 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

The severe weather risk is elevated this afternoon and evening,
especially between 300pm and 900pm. We expect a line of
thunderstorms to move through the area during that time racing
northeast near 50 mph. All hazard types are possible today with
damaging winds in excess of 60 mph being the main threat. Hail
larger than one inch will be possible with the strongest storms.
Isolated tornadoes cannot be ruled out today either. Locally heavy
rain can be anticipated briefing as the storms race through.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A wintry mix will be possible (Tuesday night) with a mid next
week system which will transition into a severe thunderstorm
threat into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

LMZ844>849-311600-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1153 AM EDT Sun Mar 30 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening over Lake Michigan including large hail and damaging
winds. Areas of fog could be locally dense today.

Conditions hazardous to smaller craft are expected to occur tonight
with large waves developing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through Monday
Night, and may develop again mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

DUKE

In the hours before

Local storm report, Mar 30, 5:27 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
527 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Gst     2 SSE Lawton            42.14N 85.82W
03/30/2025  M68 MPH          Van Buren          MI   Public

            Backyard weather station reported peak wind
            gust of 68 MPH at 514 PM.

&&

AMD
Local storm report, Mar 30, 5:29 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
529 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Gst     2 ESE Hartford          42.19N 86.13W
03/30/2025  M53 MPH          Van Buren          MI   Mesonet

            Mesonet station MC162 I-94 Mile Marker 47.7.

&&

AMD
Local storm report, Mar 30, 5:43 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
543 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     3 WSW Oshtemo           42.25N 85.73W
03/30/2025                   Kalamazoo          MI   Public

            Minor roof damage as storms went through.

&&

AMD
Local storm report, Mar 30, 5:49 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
549 PM EDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
03/30/2025  M59 MPH          LMZ845             MI   Mesonet

            Mesonet station XSTK Saugatuck Pier.

&&

AMD

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:54 AM EDTSmall Craft AdvisoryGRR46 hr
Mar 30, 4:02 PM EDTSpecial Marine WarningGRR88 min
Mar 30, 4:38 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Kalamazoo, Van Buren67 min
Mar 30, 5:05 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMuskegon, Ottawa55 min
Mar 30, 5:24 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRBarry, Calhoun, Kent66 min
Mar 30, 5:44 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRAllegan, Kalamazoo, Van Buren31 min
Mar 30, 5:48 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRIonia, Montcalm, Newaygo57 min
Mar 30, 5:49 PM EDTTornado WarningGRRIonia, Kent26 min
Mar 30, 5:56 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton, Eaton, Gratiot, Ingham, Jackson67 min
Mar 30, 6:02 PM EDTTornado WarningGRRKent, Montcalm, Newaygo28 min
Mar 30, 6:16 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRMecosta44 min
Mar 30, 6:16 PM EDTTornado WarningGRREaton, Ingham, Jackson29 min
Mar 30, 6:26 PM EDTTornado WarningGRRClinton, Gratiot, Ionia, Montcalm36 min
Mar 30, 6:37 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
Mar 30, 6:41 PM EDTTornado WarningGRRIngham8 min

Nearby

Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.